Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 108, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 21, 2017, 6:50 PM CDT for Comanche County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 6:50 PM CDT (23:50 UTC)
- Expired
- Oct 21, 2017, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Comanche County, OK
The radar
The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
341
WGUS54 KOUN 212350
FFWOUN
OKC031-220245-
/O.NEW.KOUN.FF.W.0108.171021T2350Z-171022T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
650 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Northwestern Comanche County in southwestern Oklahoma...
* Until 945 PM CDT
* At 649 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is occurring or is imminent.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3485 9835 3479 9836 3451 9866 3451 9882
3486 9882
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 2:10 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Oct 21, 2:10 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Sat Oct 21 2017 .DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 68 48 77 / 100 0 0 0 Hobart OK 46 70 47 78 / 90 0 0 0 Wichita Falls TX 50 71 48 80 / 90 0 0 0 Gage OK 40 71 46 75 / 10 0 0 0 Ponca City OK 47 69 46 75 / 100 0 0 0 Durant OK 56 71 48 80 / 100 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 04/03
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 600 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 600 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of north central, central, and southern Oklahoma, and adjacent parts of northern Texas. A slight and marginal risk cover much of the rest of the area. Location... The enhanced risk is near and southeast of a line from Enid to Clinton, Altus, and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and Wichita Falls. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary hazards. There is a low potential for tornadoes across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until 9 PM. Discussion... Thunderstorms continue forming along a cold front moving southeast across Oklahoma. Large hail is the main hazard until mid-evening after which damaging winds will become the main hazard. Isolated wind gusts up to 80 mph are possible. The tornado potential, particularly in southwest Oklahoma, will decrease late this evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 21, 6:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL LAKE LAWTONKA 34.76N 98.51W
10/21/2017 E0.88 INCH COMANCHE OK AMATEUR RADIO
&&
MADSpecial weather statement, Oct 21, 6:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 PM CDT SAT OCT 21 2017
OKZ016-017-022-023-220000-
Washita OK-Caddo OK-Custer OK-Blaine OK-
633 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo...southeastern Custer and southern Blaine Counties
Until 700 PM CDT...
AT 632 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Fay to 6 miles northeast of Colony, moving east
at 45 MPH. Another strong storm was located near Corn.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3576 9871 3594 9821 3573 9821 3572 9831
3539 9831 3526 9899
TIME...MOT...LOC 2332Z 251DEG 39KT 3573 9859 3544 9862
..speg.Special weather statement, Oct 21, 6:41 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
641 PM CDT SAT OCT 21 2017
OKZ007-008-012-013-220015-
Garfield OK-Kay OK-Grant OK-Noble OK-
641 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield...Kay...eastern
Grant and Noble Counties Until 715 PM CDT...
AT 640 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Lamont to near Covington, moving northeast at 35
MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
3668 9693 3670 9704 3668 9706 3660 9704
3659 9706 3658 9700 3660 9691 3658 9689
3655 9690 3653 9699 3651 9703 3635 9703
3619 9774 3700 9766 3700 9675
TIME...MOT...LOC 2340Z 234DEG 32KT 3674 9757 3627 9760
..speg.Local storm report, Oct 21, 6:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 4 W QUANAH 34.29N 99.81W
10/21/2017 E1.00 INCH HARDEMAN TX LAW ENFORCEMENT
&&
MADLocal storm report, Oct 21, 6:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL MOUNTAIN PARK 34.69N 98.95W
10/21/2017 E0.88 INCH KIOWA OK NWS EMPLOYEE
&&
MADLocal storm report, Oct 21, 6:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL QUANAH 34.30N 99.74W
10/21/2017 E1.00 INCH HARDEMAN TX BROADCAST MEDIA
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:28 PM CDT | Special Weather Statement | OUN | Tillman | 32 min |
| Oct 21, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 53 min |
| Oct 21, 4:04 PM CDT | Special Weather Statement | OUN | Roger Mills | 26 min |
| Oct 21, 4:05 PM CDT | Special Weather Statement | OUN | Custer | 40 min |
| Oct 21, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 39 min |
| Oct 21, 4:08 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 52 min |
| Oct 21, 4:21 PM CDT | Special Weather Statement | OUN | Beckham | 24 min |
| Oct 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 50 min |
| Oct 21, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 46 min |
| Oct 21, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 44 min |
| Oct 21, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 48 min |
| Oct 21, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kiowa, Washita | 45 min |
| Oct 21, 4:48 PM CDT | Special Weather Statement | OUN | Roger Mills | 27 min |
| Oct 21, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 37 min |
| Oct 21, 5:13 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 47 min |
| Oct 21, 5:18 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Jackson, Kiowa, Washita | 42 min |
| Oct 21, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman | 51 min |
| Oct 21, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 48 min |
| Oct 21, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 47 min |
| Oct 21, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 45 min |
| Oct 21, 5:37 PM CDT | Special Weather Statement | OUN | Major | 38 min |
| Oct 21, 5:44 PM CDT | Tornado Warning | OUN | Comanche, Tillman | 31 min |
| Oct 21, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 41 min |
| Oct 21, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 51 min |
| Oct 21, 6:09 PM CDT | Special Weather Statement | OUN | Garfield, Grant | 36 min |
| Oct 21, 6:09 PM CDT | Tornado Warning | OUN | Caddo, Comanche | 36 min |
| Oct 21, 6:25 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 50 min |
| Oct 21, 6:29 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa, Tillman | 3 hr |
| Oct 21, 6:33 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Oct 21, 6:41 PM CDT | Special Weather Statement | OUN | Kay, Noble | 34 min |
| Oct 21, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 49 min |
| Oct 21, 6:43 PM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Oct 21, 6:55 PM CDT | Special Weather Statement | OUN | Kingfisher | 35 min |
| Oct 21, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 48 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.